Alert archive / Florida / Tornado Warnings in 2002
Tornado Warning 12, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Nov 12, 2002, 2:34 AM EST for Hamilton County, Florida. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2002, 2:34 AM EST (07:34 UTC)
- Expired
- Nov 12, 2002, 12:15 PM EST
- In force
- 10 hr
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Hamilton County, FL
The radar
The Jacksonville radar (KJAX), 65 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 7.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1969 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KJAX 120734 TORJAX FLC047-121-120830- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 234 AM EST TUE NOV 12 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * TORNADO WARNING FOR... CENTRAL HAMILTON COUNTY IN NORTHERN FLORIDA NORTH CENTRAL SUWANNEE COUNTY IN NORTHERN FLORIDA * UNTIL 330 AM EST * AT 229 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5 MILES NORTHWEST OF LIVE OAK...MOVING NORTHEAST AT 20 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER. LAT...LON 3036 8316 3023 8301 3054 8272 3061 8297 $$ JOHNSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Nov 12, 1:40 AM EST, 54 minutes earlier.
Area forecast discussion, Nov 12, 1:40 AM EST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 140 AM EST TUE NOV 12 2002 CURRENTLY...UPR JET AND VORTCITY MAXIMUM ARE FILLING THE BASES OF THE MID-UPR LVL TROUGHS OVER THE NTHN GULF COAST STATES. THE DYNAMICS ARE INDUCING SFC CYCLOGENESIS NEAR THE WSTRN FL PANHANDLE ALONG THE SFC COLD FRONT THAT EXTENDS FROM N VA TO THE WSTN GOMEX. A PRE-FRONTAL VORT TRAIN IN THE E GOMEX WAS SPAWNING CONVECTION TO OUR W AND SCT SHRA OVER THE SUWANEE VALLEY. A TS COMPLEX DEVELOPED EARLIER OVER NE FL AND HAS SINCE ADVANCED OFFSHORE INTO GA WATERS. EXPECT SCT PRECIP TO CONTINUE/DEVELOP OVER THE CWA THROUGH EARLY MORN. CURRENT TEMPS ARE IN THE LOWER 70S WITH JUICY DEW PTS NEAR 70. WINDS WERE FRM THE S NEAR 5 MPH. NO FG OF MENTION AS MID LVL CLDS INCREASE OVER THE CWA. SHORT TERM...THE SFC LOW WILL SURGE NEWD TOWARD SC BY 12Z IN RESPONSE TO UPR LVL DYNAMICS ADVANCING DOWNSTREAM OF THE UPR TROUGHS...WHILE THE TRAILING COLD FRONT MOVES E THROUGH THE FL PANHANDLE. MESO-ETA INSTABILITY INDICES ADVERTISE CAPES OVER 2000 J/KG AND LI/S NEAR -5 BEGIN TO WEDGE INLAND FROM APPALACHEE BAY BY 15Z AHEAD OF THE BOUNDARY. AT THAT TIME...WE WILL BE IN THE RRQ OF THE 850MB JET. UPR-MID LVL DYNAMICS SUPPORT THE TIMING OF LOW LVL INSTABILITY WITH MODELS INDICATING COINCIDING UPR DIVERGENCE & SPEED INCRS OVER MID LVL PVA & OMEGA BY MID MORN. STORM MOTION WILL BE TO THE NE AT 30-35 KTS. WILL CONTINUE WITH CAT POPS FOR GA AND SUWANNEE RIVER VALLEY TODAY AND LIKELY ELSEWHERE. WILL ADD BREEZY AND KEEP MENTION OF SEVERE STORMS AS WE REMAIN IN SLIGHT RISK AREA. SFC FRONT PROGGED TO BE OVER CWA BY 00Z WITH TRAILING STRATIFORM PRECIP DUE TO MID-UPR LVL TROUGHS REMAINING UPSTREAM. WILL KEEP CAT POPS FOR NE FL AND LIKELY ELSEWHERE TONIGHT THEN SLIGHT CHC/CHC WED AM FOR SHRA UNTIL UPR LVL TROUGHS MOVE DOWNSTREAM OF THE REGION WED AFTN. CURRNT ZFP WORDS FOR CLRING SKIES AND BREEZY CONDITIONS WED AFTN AND LOOKS ON TARGET AS DRY NW WINDS SWEEP OVER THE SE AS SFC RIDGE BUILDS OVER THE N GULF COAST. THE HIGH SHIFTS OVER THE SOUTHEAST WED NIGHT WITH COOL TEMPS ON TAP THUR MORN. EXTENDED...FRI THRU MON...A WEAKER COLD FRONT WILL APPROACH THE REGION FRI NIGHT AND BRING A SLIGHT CHC OF PRECIP TO THE CWA FRI NIGHT AND SAT. AVN AND HPC GRAPHICS SHOW AREAS OF LOW PRESSURE FORMING ALONG THE FRONT IN THE NORTHERN GOMEX AND OFFSHORE OF THE SOUTHEAST SEABOARD SAT. AS THE SYSTEMS PROGRESS E INTO THE ATLANTIC SAT NIGHT...STRONG CAA FUNNELS OVER THE AREA BRINGING COLD TEMPS TO THE FA SUN MORN. MON SFC HIGH BUILDS OVER THE AREA BRINGING THE SLIGHT CHC THAT ONSHORE FLOW COULD SPAWN ISOLD SHRA AS UPR RIDGING WARMS TEMPS. MARINE...NO HEADLINES CURRENTLY...BUT SCA WILL BE NEEDED TONIGHT AS NW WIND SURGE INCREASES SEAS AFTER FROPA. RECENT OBS AT BUOYS 008 AND 012 REPORT S-SW WINDS 10-15KTS SEAS 3 FT...WHICH ARE IN LINE WITH CURRENT CWF. PRELIM CCF... AMG TR 067/048 064/040 067 24+71 SSI TR 073/052 065/044 068 24+82 JAX TT 077/055 066/043 067 247+2 SGJ TT 079/057 066/048 069 246+2 GNV TT 078/057 066/042 068 24683 OCF TT 079/058 067/042 068 24683 .JAX... FL...NONE. GA...NONE. BROYLES/JOHNSON
Hazardous weather outlook, Nov 11, 11:39 PM EST, 2 hours 55 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1139 PM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE... ...SEVERE WEATHER POSSIBLE THROUGH THE DAY TUESDAY... A SLIGHT RISK OF SEVERE WEATHER CONTINUES TONIGHT AND TUESDAY FOR MOST OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. THIS MEANS THE POSSIBILITY EXISTS FOR SEVERE THUNDERSTORM DEVELOPMENT. THOSE WITH ALARMABLE NOAA WEATHER RADIOS SHOULD LEAVE THE ALARM FEATURE ON OVERNIGHT. A COLD FRONT WILL APPROACH THE AREA TUESDAY AS A LOW DEVELOPS OVER THE GULF COAST. STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THIS SYSTEM THROUGH THE DAY TUESDAY. HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF INLAND SOUTHEAST GEORGIA THROUGH TUESDAY NIGHT....WITH LOCAL RAINFALL TOTALS OF 2 TO 4 INCHES LIKELY BY EARLY WEDNESDAY. RIVER LEVELS REMAIN HIGH FROM LAST WEEKS HEAVY RAIN EVENT...AND THESE AMOUNTS COULD BRING A FEW RIVER BASINS IN SOUTHEAST GEORGIA CLOSE TO BANK-FULL. INTERESTS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD CLOSELY MONITOR THIS SITUATION AS THIS WEATHER SYSTEM HAS A HISTORY OF PRODUCING SEVERE WEATHER. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT WARNINGS ARE ISSUED FOR YOUR AREA. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES THROUGH THE AREA BY TUESDAY EVENING. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE. RAIN AND SHOWERS WILL PERSIST BEHIND THE FRONT THROUGH THE EARLY MORNING HOURS ON WEDNESDAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
In the hours before
Special weather statement, Nov 12, 1:58 AM EST, 36 minutes before
FLZ021-120800- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 158 AM EST TUE NOV 12 2002 ...STRONG THUNDERSTORMS WILL EMPACT SUWANNEE COUNTY UNTIL 300 AM... AT 158 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF NEWBURN...OR ABOUT 9 MILES SOUTHWEST OF LIVE OAK...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBURN...MCALPIN...LURAVILLE...DOWLING PARK...SUWANNEE RIVER STATE PARK...LIVE OAK...WELLBORN AND HOUSTON THROUGH 300 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. JOHNSON
Special weather statement, Nov 12, 1:58 AM EST, 36 minutes before
FLZ021-120800- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 158 AM EST TUE NOV 12 2002 ...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE COUNTY UNTIL 300 AM... AT 158 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF NEWBURN...OR ABOUT 9 MILES SOUTHWEST OF LIVE OAK...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBURN...MCALPIN...LURAVILLE...DOWLING PARK...SUWANNEE RIVER STATE PARK...LIVE OAK...WELLBORN AND HOUSTON THROUGH 300 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. JOHNSON
Special weather statement, Nov 12, 2:26 AM EST, 8 minutes before
FLZ022>024-030-GAZ150-163>165-120830- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 226 AM EST TUE NOV 12 2002 AT 226 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF OLUSTEE...OR ABOUT 10 MILES EAST OF LAKE CITY...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WATERTOWN...OLUSTEE...LULU...SANDERSON...TAYLOR...STEVEN FOSTER STATE PARK...HOMELAND AND FOLKSTON THROUGH 330 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. JOHNSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 2:13 AM EST | Severe Thunderstorm Warning | JAX | 47 min | |
| Nov 12, 2:34 AM EST | Tornado Warning | JAX | Hamilton, Suwannee | 10 hr |
| Nov 12, 3:04 AM EST | Severe Thunderstorm Warning | JAX | 56 min | |
| Nov 12, 3:59 AM EST | Severe Thunderstorm Warning | JAX | 46 min | |
| Nov 12, 11:14 AM EST | Severe Thunderstorm Warning | JAX | 46 min | |
| Nov 12, 11:28 AM EST | Tornado Warning | JAX | Baker | 42 days |
| Nov 12, 12:18 PM EST | Tornado Warning | JAX | Alachua | 27 min |
| Nov 12, 12:58 PM EST | Severe Thunderstorm Warning | JAX | 32 min | |
| Nov 12, 1:07 PM EST | Special Marine Warning | JAX | 113 min | |
| Nov 12, 1:23 PM EST | Severe Thunderstorm Warning | JAX | 22 min | |
| Nov 12, 1:30 PM EST | Tornado Warning | JAX | Duval | 42 days |
| Nov 12, 2:19 PM EST | Tornado Warning | JAX | Saint Johns | 41 min |
| Nov 12, 2:41 PM EST | Special Marine Warning | JAX | 2 hr |
Nearby
Tornado Warnings in Florida, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.